Drug-induced liver injury is on the rise

June 26, 2013

More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association. This type of liver injury results from the use of certain prescription and over-the-counter medications, as well as dietary supplements, and is among the more challenging forms of liver disease due to its difficulty to predict, diagnose and manage.

Investigators conducted a population-based study in Iceland uncovering 19.1 cases of drug-induced liver injury per 100,000 inhabitants, per year. These results are significantly higher than the last population-based study of this kind, conducted in France from 1997-2000, which reported 13.9 cases per 100,000 inhabitants, per year.

The most commonly implicated drugs were amoxicillin-clavulante (penicillin used to fight bacteria), azathioprine (an used in and ) and infliximab (also used to treat autoimmune disease).

"Drug-induced liver injury is not a single, uncommon disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications," said Einar S. Björnsson, lead study author from the department of internal medicine, section of gastroenterology and hepatology, National University Hospital, Reykjavik, Iceland, and faculty of medicine at the University of Iceland. "Our study identified which medications put patients most at risk for developing liver diseases. With this information, physicians can better monitor and manage patients who are prescribed potentially liver-injuring drugs."

The study also showed that drug-induced liver injury was caused by a single prescription medication in 75 percent of cases, by dietary supplements in 16 percent and by multiple agents in 9 percent. Further, the incidence was similar in women and men, but increased with age; not surprising since the need for medication also increases with age.

Jaundice and other symptoms highly suggestive of , such as itching, nausea, abdominal discomfort and lethargy, were present in the majority of patients. Most patients had a favorable outcome after receiving care.

Related Stories

Dietary supplements can cause liver injury, warns expert

October 29, 2012

Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injuries (DILI) are the leading cause of acute liver failure in the United States and are responsible for approximately 50 percent of all reported cases.

FDA reports Samsca may cause liver damage

May 2, 2013

(HealthDay)—After reviewing data from recent large clinical trials, the U.S. Food and Drug Administration has determined that Samsca (tolvaptan) should not be used for longer than 30 days and should not be used at all by ...

Recommended for you

Experimental MERS vaccine shows promise in animal studies

July 28, 2015

A two-step regimen of experimental vaccines against Middle East respiratory syndrome (MERS) prompted immune responses in mice and rhesus macaques, report National Institutes of Health scientists who designed the vaccines. ...

Can social isolation fuel epidemics?

July 21, 2015

Conventional wisdom has it that the more people stay within their own social groups and avoid others, the less likely it is small disease outbreaks turn into full-blown epidemics. But the conventional wisdom is wrong, according ...

Lack of knowledge on animal disease leaves humans at risk

July 20, 2015

Researchers from the University of Sydney have painted the most detailed picture to date of major infectious diseases shared between wildlife and livestock, and found a huge gap in knowledge about diseases which could spread ...

IBD genetically similar in Europeans and non-Europeans

July 20, 2015

The first genetic study of inflammatory bowel disease (IBD) to include individuals from diverse populations has shown that the regions of the genome underlying the disease are consistent around the world. This study, conducted ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.